Document Detail


Iatrogenic pulmonary overpressure accident.
MedLine Citation:
PMID:  3740584     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
An unconscious victim of an overdose was intubated with an endotracheal tube to prevent aspiration. The respiratory therapist deflated the cuff of the endotracheal tube to allow for a retrograde oral air leak and then tightly attached the oxygen tube directly to the endotracheal tube. Seconds later there was a loud pop as the oxygen tube blew off the end of the endotracheal tube. The patient sustained both a hemodynamic and a neurologic decompensation as the result of marked pulmonary overinflation, with bilateral pneumothoraces and probable cerebral and coronary artery air emboli. We present the case in the hope that it will help avoid any such future occurrences.
Authors:
J Wasserberger; G J Ordog; A F Turner; J Eskridge; G Bryon; D H Eubanks; V Wali
Related Documents :
20791874 - Oxygen transport in acute pulmonary oedema and in acute exacerbations of chronic bronch...
15815424 - Detection of arterial gas embolism by increased end-tidal nitrogen in dogs.
3375604 - Oxygen pressure in intra- and extraembryonic blood vessels of early chick embryo.
12668524 - Transcutaneous oxygen pressure measurements on the buttocks during exercise to detect p...
11381514 - Migration of steel-wire coils into the stomach after transcatheter arterial embolizatio...
3824 - Pulmonary microembolism: attenuated pulmonary vasoconstriction with prostaglandin inhib...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Annals of emergency medicine     Volume:  15     ISSN:  0196-0644     ISO Abbreviation:  Ann Emerg Med     Publication Date:  1986 Aug 
Date Detail:
Created Date:  1986-09-17     Completed Date:  1986-09-17     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  8002646     Medline TA:  Ann Emerg Med     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  947-51     Citation Subset:  AIM; IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Barotrauma / etiology*
Diazepam / poisoning
Female
Humans
Intubation, Intratracheal / adverse effects*,  instrumentation
Pneumoperitoneum / etiology
Pneumothorax / etiology*,  therapy
Respiration, Artificial / adverse effects*,  instrumentation
Subcutaneous Emphysema / etiology
Chemical
Reg. No./Substance:
439-14-5/Diazepam

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Ruptured intracerebral aneurysm resulting in a subdural hematoma.
Next Document:  Refractory shock secondary to copper sulfate ingestion.